Thursday, September 10, 2009

I can't do it all

Sometimes, I just need to give myself a break. I forget that I am still a cancer patient. I forget that this has been a stressful year, and I'm not 100 percent. I keep trying to act like everything is normal.

But it isn't.

Today, I went to my monthly appointment at BIDMC Oncology for my study shot. This is the shot that suppresses my ovaries, and is supposed to help prevent recurrence of my breast cancer. The people who work there are uncommonly nice. In spite of the fact that everyone there is dealing with or treating someone with cancer, everyone is quite cheerful. It's kind of amazing.

My study nurse, Ann, who gives me my monthly shot, is as sweet as can be. She always seems happy to see me, gives me her full attention, and is just lovely. This time, she asked me how I was, and I started to cry. It's the first time that I've seen her that I really haven't felt good.

So the consensus of Ann and the research coordinator and the oncologist is that it's pretty normal to be feeling lousy (hot flashes, trouble sleeping, etc.) due to both the Tamoxifen and the triptorelin, and with the new anti-depressant in the mix, it's very likely. Somehow that helps, to know I'm not the first to be feeling lousy with all this. Also, they have some suggestions for medication tweaking. And they suggested some psychological support as well. Which is probably a good idea.

So I'm not going into work today. I just can't do it all. I need a break. I will try again tomorrow. But today, I'm taking a few hours for me.

2 comments:

RivkA with a capital A said...

I remember the first time I told my oncologist that I was feeling down and having a tough time dealing with the fact that I would always have cancer. It was after someone I knew died of cancer.

His response: if you did not feel that way at this time, you would not be human.

Cancer is tough. Right now, your life is most definitely not normal.

But, it will be, and you just have to keep your eye on the prize. You will finish with all this, and the bad feelings will just fade in the distance...

Several people have pointed out to me that many cancer patients have a down swing just before the High Holy Days.

Anonymous said...

This is why I read your blog. Because I think the world of you and want to understand how you're really doing. And then to be able to say I feel for you and am really sending a hug.
B